rss
BMJ Case Reports 2012; doi:10.1136/bcr-11-2011-5084
  • Rare disease

Hyperosmolar non-ketotic hyperglycaemia: an important and reversible cause of acute bilateral ballismus

  1. Andrew Nicolson1
  1. 1The Walton Centre NHS Trust, Liverpool, UK
  2. 2North Cumbria University Hospitals NHS Trust, Liverpool, UK
  3. 3The Department of Neuroscience, University of Liverpool, Liverpool, UK
  1. Correspondence to Dr Philip Milburn-McNulty, philmilburnmcnulty{at}gmail.com

An 83-year-old lady with type 2 diabetes mellitus was admitted to hospital with pneumonia. After 3 days of oral amoxicillin she developed ballism-choreiform movements of all four limbs. Her serum glucose and osmolality were raised. She had no factors suggestive of genetic or iatrogenic causes. A CT scan of the brain revealed bilateral putamen hyperintensities. She was started on tetrabenazine and subcutaneous insulin, which led to complete resolution of her symptoms.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

No Related Web Pages

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article